Discussions By Condition: I cannot get a diagnosis.

Red spots on legs and they're spreading

Posted In: I cannot get a diagnosis. 9 Replies
  • Posted By: Anonymous
  • December 17, 2008
  • 07:10 PM

I've consulted the different ressources on this site (even though red spots are a very common sympton, making it hard to find an answer) and read a couple of old topics, but no luck, so I'll ask flat out.

I have had red spots on my feet and lower legs for over 2 years. They're right under the skin, randomly distributed, flat with no swelling or rash. New ones are red but they turn brown over time.

It started in 2006 and I went to the doctor almost immediately. She had no clue what it was and she refered me to a dermatologist. He on the other hand seemed to think it was nothing (used a long word I can't remember) and recommended some sort of UV light treatment which I did receive, but it had no effect. There was also a more expensive laser treatment, but I refused since, like the UV light treatment, it was merely cosmetic and was not a cure.

I still don't parfticularly care about how my legs look, but I would really like it to stop. I'm also wondering if perhaps this is a symptom to something more serious (it's not lyme disease, I've read about the symptons, they don't match) and if perhaps I was initially misdiagnosed

I am generally a healthy man otherwise in his mid-30s. There's some history of Alzheimer's and heart disease in my family but I don't think it is related. However, one nagging suspicion is that I'm not too active and I've grown slightly overweight in recent years with above normal blood pressure. It roughly coincides with the red spots, but could it be related?

If needed, I can provide photos of the red spots.

Reply Flag this Discussion

9 Replies:

  • Are you on any medications for your high blood pressure? Check side effects with your doctor. It's hard to tell from your description what it might be. See if you can find out the name of what the dermatologist suggested. It may help narrow it down.
    aquila 1,263 Replies
    • December 19, 2008
    • 08:14 PM
    • 0
    Flag this Response
  • Actually, I have to say no to both replies. I'm not a big cell phone user, no antenna in the area (though cable is big, same with cell-based internet connections, like for laptops) and I don't take medication of any kind. Yeah, it bothers me I can't recall the name but because the dermatologist was not worried with the original diagnosis, I wasn't either and forgot the name quickly. All I can remember is that it sounded Latin and the dermatologist thought it was caused by some physical activity (long walks, running).
    Anonymous 42,789 Replies
    • December 20, 2008
    • 04:07 AM
    • 0
    Flag this Response
  • Hmm it sounds like vasculitis maybe? I had vasculitis, but it wasn't continuous. The spots were under the skin, weren't raised, didn't itch very much. It sounds very similar to what I had. Before I had gotten it I had gotten sick a few times in a row, and supposedly had an allergic reaction to amoxicillin. You really should see if you have vasculitis because it can cause permanent kidney damage and various other problems. It's simple to correct, well at least get under control, by taking prednisone. That sounds exactly like what I had. Look up purpura rash on Google images and see if those are similar to what you have... Hopefully you can get it figured out!
    brittsweets 4 Replies
    • December 20, 2008
    • 04:41 AM
    • 0
    Flag this Response
  • I don't think it's the rash you are talking, I've just looked at images and this looks a lot more severe than what I have. I guess that's something to be thankful for. In the OP, when I mentionned the spots going from red to brown, I wasn't kidding. When the spots have been there for a while, they look pretty much like freckles or like those spots many old people have.
    Anonymous 42,789 Replies
    • December 20, 2008
    • 03:38 PM
    • 0
    Flag this Response
  • I recently noticed the same symptoms. I've never had any previous skin problems or any allergies in the past. A couple of months ago, I noticed multiple reddish bruise-like marks on my legs. There are no other symptoms, such as itching or dryness....only the discoloration. I went to the doctor and was prescribed prednisone and a steroid cream for 2-weeks in which the marks began to fade and turned a brownish color and i noticed there were not any new marks appearing. About a week after i finished the prednisone, new red marks began to appear. Frustrated, I went to the dermatologist. She told me it looked like what was called "lichen aureus", a type of benign pigmented purpura. Apparently, it is very rare and there is no known specific cause or cure/treatment. It has symptoms of "cayenne-pepper" like splotches that are caused from broken capillaries that are leaking under your skin. Supposedly there is no major health issues connected however something must be causing this condition to just appear out of nowhere. It was suggested i use a medicated aloe cream called "Corium 21" and Vitamin k cream, continue taking a multi-vitamin and 3 fish oils a day along with a healthy vein supplement that contains horse chestnut root extract...... Hope this helps...
    Anonymous 42,789 Replies
    • October 30, 2009
    • 05:19 AM
    • 0
    Flag this Response
  • I recently noticed the same symptoms. I've never had any previous skin problems or any allergies in the past. A couple of months ago, I noticed multiple reddish bruise-like marks on my legs. There are no other symptoms, such as itching or dryness....only the discoloration. I went to the doctor and was prescribed prednisone and a steroid cream for 2-weeks in which the marks began to fade and turned a brownish color and i noticed there were not any new marks appearing. About a week after i finished the prednisone, new red marks began to appear. Frustrated, I went to the dermatologist. She told me it looked like what was called "lichen aureus", a type of benign pigmented purpura. Apparently, it is very rare and there is no known specific cause or cure/treatment. It has symptoms of "cayenne-pepper" like splotches that are caused from broken capillaries that are leaking under your skin. Supposedly there is no major health issues connected however something must be causing this condition to just appear out of nowhere. It was suggested i use a medicated aloe cream called "Corium 21" and Vitamin k cream, continue taking a multi-vitamin and 3 fish oils a day along with a healthy vein supplement that contains horse chestnut root extract...... Hope this helps...It did. :)The name allowed me to narrow down my search and after reading about it and other related skin diseases, I think it is something like that.No proven cure or no known cause though. Peace of mind, at least.
    Anonymous 42,789 Replies
    • November 4, 2009
    • 05:06 PM
    • 0
    Flag this Response
  • It did. :) The name allowed me to narrow down my search and after reading about it and other related skin diseases, I think it is something like that. No proven cure or no known cause though. Peace of mind, at least. check out Grover Disease
    samstarr 24 Replies
    • November 4, 2009
    • 08:33 PM
    • 0
    Flag this Response
  • Solar lentigo Liver spots are not related to the liver Liver spots (also known as "Solar lentigo" and "Lentigo senilis are blemishes on the skin associated with aging and exposure to ultraviolet radiation from the sun. They are also known as age spots, sun spots, lentigos, or senile/solar lentigines. They range in color from light brown to red or black and are located in areas most often exposed to the sun, particularly the hands, face, shoulders, arms and forehead, and the head if bald. take a futher look
    charmaine petzer 176 Replies
    • November 5, 2009
    • 10:08 AM
    • 0
    Flag this Response
  • Solar lentigo Liver spots are not related to the liver Liver spots (also known as "Solar lentigo" and "Lentigo senilis are blemishes on the skin associated with aging and exposure to ultraviolet radiation from the sun. They are also known as age spots, sun spots, lentigos, or senile/solar lentigines. They range in color from light brown to red or black and are located in areas most often exposed to the sun, particularly the hands, face, shoulders, arms and forehead, and the head if bald. take a futher look :rolleyes: HI HOW ARE YOU DOING WITH THE RASH SOMETHING YOU CAN LOOK INTO IS Lichen planus --CAUSE MEDICATIONhttp://www.dermnet.com/Lichen-Planus-Drug IT MAY JUST HELP
    charmaine petzer 176 Replies
    • November 12, 2009
    • 00:34 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement